Alert archive / Arizona / Dust Storm Warnings in 2022
Dust Storm Warning 49, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Aug 23, 2022, 9:43 PM MST for Yuma County, Arizona; Imperial County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2022, 9:43 PM MST (04:43 UTC)
- Expired
- Aug 23, 2022, 10:45 PM MST
- In force
- 62 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Yuma County, AZ, Imperial County, CA
The radar
The Yuma radar (KYUX), 46 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1656 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2510 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 23, 1:50 PM MST, 7 hours 53 minutes earlier.
Area forecast discussion, Aug 23, 1:50 PM MST, 7 hours 53 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 150 PM MST Tue Aug 23 2022 .SYNOPSIS... A significant uptrend in thunderstorm coverage is expected today over Arizona which in turn will make areas of strong to severe winds and blowing dust, along with localized brief heavy rain, more likely late this afternoon and tonight. Rain chances increase Wednesday and expand into southeast California. A gradual downtrend in storm chances takes place during the latter half of the week and over the weekend. Highs today will be a little warmer than yesterday then a bit cooler Wednesday. Anticipate highs being a bit below normal the rest of the week before a warming trend begins Monday. && .DISCUSSION... The synoptic setup today is supportive for Rim-to-Valley storms during the afternoon and evening with modest northeasterly mid- level flow (~15 kt 500 mb winds). The 12Z sounding from Phoenix this morning showed some moistening of the boundary layer and the strong capping inversion on the boundary layer has weakened over the past 24 hours. Of note as well on the 12Z sounding is the strong southwesterly anvil-level winds. This will push the thunderstorm anvils off to the northeast, which is already being seen with storms along the Rim. Mid-level lapse rates are still modest, around 7 C/km, and CAPE is pretty high (MUCAPE currently analyzed around 2000-3000 J/kg), supportive of explosive updrafts. Additionally, there was some considerable mid-level drying shown in the morning sounding, which will result in some dry air entrainment into the storms, supporting stronger downdrafts. DCAPE is high this afternoon with magnitudes analyzed around 1000-1500 J/kg across the lower deserts. So, damaging downburst wind gusts will be a threat today. A weak but noticeable vort max is evident over southern AZ this afternoon on WV satellite and could further aide ascent through the area. Forecast soundings support further erosion of the capping layer over the lower deserts through the rest of the afternoon with continued heating and mixing, but a good source of lift will likely still be need to invigorate storm development. Fortunately, with the strong DCAPE environment, outflows are likely to push into the lower deserts and could push all the way to the CO River. Most hi- res models develop storms off of these outflows this afternoon and evening, but coverage of storms could be a little spotty with the lower moisture content. So, not everyone will experience storms today, but nearly everyone should be able to "see" the storms. With the parameters presented in the first paragraph, any storm that develops over the lower deserts today will be capable of producing strong to severe wind gusts, which could also generate areas or widespread blowing dust depending on source region. HREF probabilities for 35+ mph winds are around 50-70% for much of southern AZ with ~10% odds of greater than 58 mph. Nitpicking some of the individual hi-res model runs, localized wind gusts up to 70-75 mph cannot be ruled out. With the lower moisture content and potential pulse nature of the storms, flash flooding is not as great of a risk, but storms will be capable of rain rates up to 1-2"/hr and flash flooding will still be possible, especially with any storm that lingers over an area or multiple storms hit the same area. While most of the storms are expected to descend off the AZ high terrain north and east of Phoenix, isolated development in a few other common terrain spots will be possible, including the Table Top Mesa area, the Kofas, and Joshua Tree NP. Most activity should diminish this evening, however, lingering mid-level ACCAS convection cannot be ruled out overnight, especially with any lingering meso-circulations (MCVs). Tomorrow, Wednesday, following some slight increases in moisture and possibly some preconditioning from today's activity, could be even more active. NBM has widespread PoPs of 30-40% or higher across southern AZ and southeast CA. Recent runs of the HRRR are really quite impressive with scattered to widespread strong thunderstorms. There are a few changes from today into tomorrow expected, albeit small. Synoptically, mid-level steering flow is expected to become a touch weaker and shift more easterly to southeasterly as the anticyclone over NV slides east with a shortwave moving into north CA. With this alone there may be better motion and convergence of convection in the western deserts toward western AZ and the CO river through the afternoon and evening with outflow collisions driving a lot of the storm clustering. The wind threat is not expected to be quite as high as today, but locally strong to severe gusts will still be possible. The flash flood threat will be higher tomorrow with the slight increase in moisture, slower steering flow, and clustering of storms. Thursday through Monday, ensemble data continue to show a gradual west to east decline of PoPs as the primary anticyclonic flow becomes centered to our south for a less favorable flow regime (deeper westerly and drier flow) over our forecast area. There are some model hints of an uptick in PoPs on one of the days during the latter half of the week. That would be plausible if a short wave within the westerly flow moved through while we still have decent moisture left. By next Monday though, storm chances look pretty meager. Moderate HeatRisk will continue the next couple of days for much of southeast CA while south-central AZ sees temperatures a few degrees below normal. Moderate HeatRisk becomes more widespread by early next week. && .AVIATION...Updated 1751Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Things will start out quiet with easterly winds with speeds aob 7 kts prevailing through the rest of the morning. A westerly wind shift is anticipated by early afternoon with speeds to around 10 kts. Attention will then turn to thunderstorm activity expected to develop across the higher terrain and descend into the valley floor from the northeast during the 00Z-02Z timeframe with a 50-70% chance of winds exceeding 30 kts and a 10% chance of winds exceeding 50 kts. Blowing dust will also be a threat, but chances for dense blowing dust appear to be less (20-30%) given the most likely northeasterly wind direction and recent rainfall reducing the amount of dust that can be picked up by the winds. In addition to the strong wind threat, localized heavy rainfall resulting in very brief MVFR or lower conditions is also possible if a storm directly impacts an area terminal. Mostly clear skies will predominate through the morning hours with increasing SCT- BKN coverage by mid to late afternoon. Once the storms move thru, expecting lighter northeasterly-easterly winds to prevail, the switching to more typical southeasterly by late evening. Easterly winds to continue thru Wednesday morning, then once again switch to westerly during the afternoon. Another good chance (40-60%) exists for t-storm again during the late afternoon/early evening on Wednesday. A better chance for heavy rain appears to be the case for storms on Wednesday, but still a good chance (50-70%) for winds over 30 kts with the most likely direction for storms to move into the Phoenix area being from the northeast. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation weather concerns expected through the period at KIPL with winds mainly from a southeasterly component, under mostly CLR skies. Winds will generally follow a southerly component at KBLH with mostly clear skies this morning. T-storm activity is then expected to approach KBLH from the north-northeast during the late afternoon/evening hours, with lesser confidence that storms will actually reach the terminals. CIGS to become mainly FEW-SCT mid/high- level thru the rest of tonight and into Wednesday at KBLH && .FIRE WEATHER... Storm activity ramps up again today and Wednesday. Areas of strong winds and blowing dust will be the chief concerns today followed by better heavy rain potential Wednesday. A gradual decline in storm chances takes place from west to east beginning Thursday with near zero storm chances area-wide by Monday. MinRH values peak on Wednesday with values ranging from 30-40% lower elevations and 40-60% higher terrain. The lowest values will be on Monday with MinRH ranging from 20-25% lower elevations and 25-35% higher terrain. Apart from thunderstorms, winds will follow familiar diurnal patterns. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict/AJ AVIATION...Kuhlman/Percha FIRE WEATHER...AJ
In the hours before
Local storm report, Aug 23, 5:40 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
540 PM MST TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 5 S DEER VALLEY 33.60N 112.12W
08/23/2022 E0.88 INCH MARICOPA AZ PUBLIC
&&
JMLocal storm report, Aug 23, 5:49 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
549 PM MST TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 ESE NORTH SCOTTSDALE 33.62N 111.87W
08/23/2022 E0.70 INCH MARICOPA AZ TRAINED SPOTTER
&&
JMLocal storm report, Aug 23, 7:20 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
720 PM MST TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM DUST STORM 8 SSE VICKSBURG JUNCTIO 33.62N 113.67W
08/23/2022 LA PAZ AZ TRAINED SPOTTER
VISIBILITY LESS THAN A QUARTER MILE ALONG
I-10.
&&
MHLocal storm report, Aug 23, 8:34 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
834 PM MST TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM DUST STORM 7 W BLYTHE 33.62N 114.71W
08/23/2022 RIVERSIDE CA ASOS
ONE QUARTER MILE VISIBILITY WITH PEAK GUSTS
TO 46 MPH.
&&Special weather statement, Aug 23, 9:08 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
908 PM MST Tue Aug 23 2022
AZZ535-536-539-240500-
Gila River Valley AZ-Southeast Yuma County AZ-Gila Bend AZ-
908 PM MST Tue Aug 23 2022
...A strong thunderstorm will impact portions of east central Yuma
and Maricopa Counties through 1000 PM MST...
At 908 PM MST, Doppler radar was tracking a strong thunderstorm near
Sentinel, or 33 miles west of Gila Bend, moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sentinel.
This includes AZ Interstate 8 between mile markers 71 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3302 11326 3288 11312 3266 11334 3287 11355
TIME...MOT...LOC 0408Z 049DEG 9KT 3291 11326
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GLSpecial weather statement, Aug 23, 9:18 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
918 PM MST Tue Aug 23 2022
AZZ530>533-535-536-CAZ564-565-569-240500-
Gila River Valley AZ-Kofa AZ-Southeast Yuma County AZ-
Parker Valley AZ-Central La Paz AZ-Yuma AZ-Chuckwalla Mountains CA-
Imperial County Southeast CA-Palo Verde Valley CA-
918 PM MST Tue Aug 23 2022
...Strong thunderstorms will impact portions of southwestern La Paz,
central Yuma and eastern Imperial Counties through 1000 PM MST/1000
PM PDT/...
At 918 PM MST/918 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles southeast of
Ripley to 7 miles northeast of Yuma Proving Ground to 19 miles north
of Tyson to 10 miles northwest of Paloma. Movement was southwest at
45 mph.
HAZARD...Winds in excess of 40 mph and blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yuma, Martinez Lake, Fortuna Foothills, Wellton, Cibola, Tacna,
Kinter, Andrade, Winterhaven, Araby, Yuma Proving Ground, Blaisdell,
Tyson, Ligurta, Palm Canyon and Roll.
This includes the following highways...
AZ Interstate 8 between mile markers 1 and 54.
CA Interstate 8 between mile markers 87 and 96.
AZ Route 95 between mile markers 29 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3259 11455 3281 11487 3310 11510 3363 11427
3305 11336 3248 11403
TIME...MOT...LOC 0418Z 051DEG 38KT 3345 11452 3319 11433 3306 11400
3298 11365
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GLThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Aug 23, 5:23 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 23, 5:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 23, 5:41 PM MST | Areal Flood Advisory | PSR | Maricopa | 18 min |
| Aug 23, 5:47 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 43 min |
| Aug 23, 5:54 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 36 min |
| Aug 23, 5:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 47 min |
| Aug 23, 5:59 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 23, 6:10 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Aug 23, 6:18 PM MST | Areal Flood Advisory | PSR | Maricopa | 25 min |
| Aug 23, 6:25 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 23, 6:29 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 46 min |
| Aug 23, 6:34 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 23, 6:43 PM MST | Flash Flood Warning | PSR | Maricopa | 111 min |
| Aug 23, 6:47 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 58 min |
| Aug 23, 6:57 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 48 min |
| Aug 23, 7:07 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Aug 23, 7:11 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 23, 7:15 PM MST | Dust Storm Warning | PSR | La Paz, Maricopa, Yuma | 60 min |
| Aug 23, 7:25 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 50 min |
| Aug 23, 7:35 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Aug 23, 7:44 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 23, 8:05 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 55 min |
| Aug 23, 8:09 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 17 min |
| Aug 23, 8:14 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 46 min |
| Aug 23, 8:26 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Aug 23, 8:33 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 42 min |
| Aug 23, 9:00 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Aug 23, 9:06 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Aug 23, 9:08 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Aug 23, 9:18 PM MST | Special Weather Statement | PSR | Yuma | 42 min |
| Aug 23, 9:59 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Aug 24, 1:01 AM MST | Flood Watch | PSR | La Paz, Yuma | 24 hr |
| Aug 24, 3:09 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 24, 3:22 PM MST | Special Weather Statement | PSR | 53 min | |
| Aug 24, 3:27 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 24, 3:53 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 2 hr |
| Aug 24, 4:08 PM MST | Special Weather Statement | PSR | 52 min | |
| Aug 23, 5:14 PM MST | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 28 min |
| Aug 24, 2:36 PM MST | Special Weather Statement | PSR | Imperial | 39 min |
| Aug 24, 3:09 PM MST | Special Weather Statement | PSR | Riverside | 51 min |
| Aug 24, 3:11 PM MST | Areal Flood Advisory | PSR | Riverside | 4 hr |
| Aug 24, 3:37 PM MST | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Aug 24, 3:52 PM MST | Special Weather Statement | PSR | Imperial | 38 min |
| Aug 24, 3:55 PM MST | Severe Thunderstorm Warning | PSR | Imperial | 50 min |
| Aug 24, 4:03 PM MST | Special Weather Statement | PSR | Riverside | 42 min |
| Aug 24, 4:06 PM MST | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 24, 4:12 PM MST | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 24, 4:14 PM MST | Dust Storm Warning | PSR | Imperial | 61 min |
| Aug 24, 4:16 PM MST | Flash Flood Warning | PSR | Imperial | 3 hr |
| Aug 24, 4:45 PM MST | Special Weather Statement | PSR | Imperial | 45 min |
Nearby
Dust Storm Warnings in Arizona, 2022Dust Storm Warnings in California, 2022Every dust storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.